Posted By Kevin on July 11, 1999 at 06:09:18
I just received my life insurance quote back and they raised my premiums. They stated that I had elevated liver enzymes. I was just wondering what that meant and how do you bring that back to normal. How serious is this situation and should I see my doctor for it? I do drink alcohol often, maybe once a week, and some of those times excessively. I also take Tylenol for hangovers sometimes. Is there risk of permanent damage? If caused by the Tylenol, would taking Ibuprofen or aspirin make any difference? How long after stopping drinking would be necessary to return the liver to normal? Is there any other way to help bring down the enzyme level, such as diet or drugs?
Posted By HFHSM.D.-D.M. on July 18, 1999 at 14:26:26
Elevation in liver enzymes is a common problem and I appreciate the opportunity to comment on this subject. Sometimes the evaluation can be complicated and require patience. Other times it can be straightforward.
The most common causes of liver enzyme abnormalities in this country are the use of alcohol, viral hepatitis (hepatitis A or B or C), medications, fatty infiltration of the liver (fatty liver) or gallstone problems. When we see elevations in liver enzymes, we typically do blood tests for hepatitis A, B and C because we these are relatively common and because we have excellent blood tests that are usually pretty accurate.
Alcohol and medication use are frequent causes of elevated liver enzymes that are worth commenting on in your case specifically. If someone with elevated liver enzymes is using alcohol, the first thing we ask them to do is to stop the alcohol completely. If they are able to do so, we repeat the liver enzymes. its difficult to say how long it should take for the liver enzymes to return to normal and it depends upon how much alcohol was involved and how much damage was present. I would expect to see some improvement in liver enzymes after a couple of weeks but it can potentially take months for things to return to normal. The key thing is the trend.
I would also comment that the combination of alcohol and tylenol (acetaminophen) can be potentially catastrophic for the liver and the two should not be used together. The two agents can dramatically increase the damage caused by the other by affecting the way each other is metabolized by the liver. However, tylenol, in prescribed doses in the absence of alcohol is safe for the liver. As a substitute, aspirin typically is safe for the liver but can cause stomach problems and blood thinning problems of which people need to be aware. Ibuprofen can, in unusual cases, cause liver enzyme abnormalities.
If you do not have viral hepatitis or if the liver enzymes do not return to normal after you stop alcohol and Tylenol, you might then need evaluation for other causes of liver disease. There is no specific diet that I would recommend except to eat in a generally healthy manner and avoid foods rich in animal fat. There may be medications that can help with your liver enzymes but it depends upon what is causing the elevated liver enzymes.
Good luck with your situation and I hope this information is helpful to you. If you have additional questions or more information, feel free to post the material back to MEDHELP. The direct number to our Liver Clinic at Henry Ford is (313) 916-8865. We have an active group of liver specialists.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST